Womens Health

Menstrual Delay: What it Might Mean

Frederick R. Jelovsek MD

 

No menses 18 months after DepoProvera®

I am a healthy 35 year old woman and have always had regular periods. I took birth control pills for several years, took two years off, and then used Depo Provera shots for approximately two years. It has been approximately 18 months since my last depo shot and I still have not started menstruating again. Last September when I saw my new gynecologist for my annual exam, she seemed unconcerned and said that up to one year is normal, other materials indicate 18 months maximum. I'm worried about this situation.

Have you been having any symptoms of the perimenopausal state lately? (ie. hot flushes, insomnia, irritability, fatigue, depression, loss of libido, loss of concentration). The reason I ask is that age 35 is a young but possible age to start seeing perimenopausal symptoms? If so, how old was your mother when she went through menopause? The only study I could find showed 17% of women previously on Depo had lack of menstruation after discontinuation, however, all but one patient had menstruated at the end of one year.

No perimenopausal symptoms. My mother who is 55 years old is just now beginning to start her journey through menopause. I just saw my Internist today and he is testing my thyroid. If that comes back as "normal", then we plan to proceed with testing my pituitary functions and estrogen hormonal levels.

I agree. Thyroid can sometimes do this. You need to have an FSH level drawn to check for premature menopause. For pituitary functions, a prolactin test is indicated. Also be sure to have your internist give you some estrogen, followed by progesterone (something like Premphase®) just to induce a menses to make sure there is not a blockage to the outflow tract (something like cervical stenosis).

 

2 months of bleeding followed by no menses for 6 weeks

I'm 39 years old. I first posted as "Bleeding 2 months solid". Well, then I took 3 weeks of progesterone and then I stopped as soon as I took the last pill. Well, now it's been over a month (6 weeks) and I haven't started bleeding or had a normal period yet. I know... "complain complain complain" But, is this normal?

This is not abnormal, providing you're not pregnant. You probably skipped ovulation which caused the bleeding in the first place. However if you don't menstruate in another two weeks, you should be reevaluated with consideration of further progesterone. The best solution may be one or two cycles of BC (birth control) pills. This would be insurance to really straighten it out your menses. If after that, you still don't have a spontaneous menses, then you need a work-up for anovulation.

I just want to have my normal period back. Also, if I do start bleeding I would assume I am finally on the mend. Why would BC pills straighten me out? I thought that they made you not ovulate. or not bleed.

You are correct, BC pills prevent ovulation by blocking ovarian stimulation. However, you continue to bleed regularly because the hormones necessary to build up, stabilize and then shed the uterine lining in an organized fashion are in the BC pills.

 

Negative pregnancy test, is it accurate?

My girlfriend and I are young and we took a pregnancy test and it came out negative. It was Clear Blue Easy. So how accurate is it (really)?

They are quite accurate, 99%, if conception took place at least 14 days prior.

Can having sex throw off your period?

Possible, but not usually unless she just started having sexual relations. At that time and other times, anxiety or stress is most often the cause of menstrual and ovulation delays.

 

Login to comment
(1 Comments)

Post a comment

tracituka
I suspect i may have cervical spinal stenosis, my symptoms match. Would it cause me to miss my period? If so, why and how does it cause this? Would Myelopathy be a cause of a missed period? It is eitrher one of these or I am pregnant which i thought was not possible if i am 10 pounds under weight.
7 months ago
Recent Discussions